FDA Warning: Avoid Pure Caffeine Powder

caffeine powder.PNG

By: Joan Salge Blake, Boston.com Correspondent 7/21/14

The FDA is warning consumers to avoid powdered pure caffeine, particularly, the variety being sold in bulk bags over the Internet. These products are essentially 100 percent caffeine. One teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee. The FDA is aware of at least onedeath of a teenager, thus far, who had used these products.

According to the FDA, pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures and death. Vomiting, diarrhea, stupor, and disorientation are also symptoms of caffeine toxicity. These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea, or other caffeinated beverages. Unfortunately, teenagers and young adults may seek out these products. Individuals with heart conditions should clearly avoid them.

The FDA wants to know about adverse events associated with powdered pure caffeine and other highly caffeinated products. You can report any adverse reactions to the FDA:

• By phone at 240-402-2405
• By email at CAERS@cfsan.fda.gov

Courtesy of: boston.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s